September 2012 Issue 3 Volume 3Practice The dangers of faecal incontinence in the at-risk patient

The dangers of faecal incontinence in the at-risk patient

01/09/12 | Complex wounds, Skin integrity, Wellbeing and concordance | Janice Bianchi, Teresa Segovia-Gómez

Case study by: Teresa Segovia-Gómez, Registered nurse/nurse supervisor, Interdisciplinary Unit for Wounds, Hospital Universitario Puerta de Hierro-Majadahonda, Madrid

Introduction
This 84-year-old woman was admitted to the department of Internal Medicine because of a water-electrolyte imbalance caused by acute gastroenteritis and abdominal pain. She was previously a resident in a Medical and Social Services Centre.

On admission to the hospital, we were informed that for the previous two days she had passed an average of 12 liquid stools per day. However, there was no vomiting. Erythema was present on both buttocks and the perianal area. A stool sample was taken, which tested positive for Clostridium difficile. An intravenous infusion was established for the administration of saline solution and electrolytes. Antibiotics were administered intravenously, diuretics were given (scheduled diuresis was monitored through the use of a catheter) and anti-platelet drugs provided. The patient continued to receive her normal medication and three days after being admitted she was passing semi-liquid stools. 

Relevant medical history
The patient had a history of arterial hypertension, heart failure, cognitive deterioration and dependence in daily activities - she required help for mobilisation and when using the toilet.

Risk factors for skin involvement
The patient presented with faecal incontinence, cognitive deterioration (which increased due to the water-electrolyte imbalance), a frequent rate of bowel movements and immobilisation. She presented with erythema on both buttocks, the peri-anal area and the sacrum. She was anxious regarding the itching and stinging sensation on her buttocks, despite at times finding it difficult to vocalise this. 

Use of faecal management system
The patient's skin integrity was assessed and significant erythema noted (see Figure 1 below). Because the patient presented with frequent liquid stools, skin changes and C. difficile infection, a Flexi-SealTM (ConvaTec) faecal management system (FMS) was administered, as well as the hydrating cream for the erythema. Three days later, the patient's skin had improved , with a decrease in the amount of erythema (Figure 2). Four days later, the bowel movements were less frequent and semi-liquid, and the FMS device was continued. On the eighth day, a very significant improvement was noted in the affected area, with the erythema practically having disappeared (Figure 3). The FMS continued to be used due to the fact that the semi-liquid stools persisted and the patient was immobilised. On day 10 the erythema had completely disappeared and the bowel movements were soft and occurred once or twice daily (Figure 4).

Conclusion
Worsening of the patient's skin on the buttocks and peri-anal area was avoided by using the FMS device, which allowed the skin to regenerate by ensuring the stools were not in contact with the skin. During the treatment period, no other cases of C. difficile were noted in the hospital department, which suggests that FMS may have helped to avoid the spread of infection. Despite the initial cost of acquiring the product, the team felt that this device was ultimately cost-effective due to reduced skin damage, the shortened period of recovery and the prevention of infection spreading to other patients.